Question of the Week # 144 and 145

Q143) A 50 year old obese woman with history of uncontrolled Hypertension and congestive heart failure is admitted with complaints of palpitations for the past one week. Her symptoms have worsened over the past 24 hours. An electrocardiogram shows atrial fibrillation with rapid ventricular response.  After adequately controlling her heart rate with pharmacotherapy, warfarin therapy is initiated at 10mg per day and the patient is discharged. Three days after her discharge, patient presents to the ER with erythematous and painful lesion on her right thigh.

 About 1/3rd of  these patients tend to have an underlying abnormality which is :

A) Fat Malabsoprtion

B) Vitamin K deficiency

C) Protein C deficiency

D) Protein S deficiency

E) Antiphospholipid Antibody Syndrome

144) Which of the following step could have prevented patient’s symptoms in the above case:

A) Checking Factor VII level

B) Checking Protein C level

C) Checking Protein S level

D) Initiation of Warfarin at a low dose

E) Vitmain K Supplementation

Question of the Week # 141, 142 and 143

Q141) A 50 year old obese woman with history of uncontrolled Hypertension and congestive heart failure is admitted with complaints of palpitations for the past one week. Her symptoms have worsened over the past 24 hours. An electrocardiogram shows atrial fibrillation with rapid ventricular response.  After adequately controlling her heart rate with pharmacotherapy, warfarin therapy is initiated at 10mg per day and the patient is discharged. Three days after her discharge, patient presents to the ER with erythematous and painful lesion on her right thigh 

The most likely etiology of this condition is:

A)     Cholesterol Embolism

B)      Toxic Epidermal Necrolysis

C)      Steven Johnson Syndrome

D)     Sudden drop in Protein C levels

E)      Necrotizing Fascitis

142)  The next IMMEDIATE step in managing this patient is:

A)     Initiate Heparin

B)      Surgical Debridement

C)      Intravenos Clindamycin

D)     Stop Warfarin, administer Vitamin K and initiate Heparin

E)      Intravenos Corticosteroids

Appropriate treatment has been initiated and the patient symptoms have much improved. Patient is concerned about the potential risks from her chronic atrial fibrillation.Which of the following is important in long term management of this patient’s atrial fibrillation associated risks?

A) Clopidogrel

B) Low molecular weight heparin daily

C) Initiate Warfarin at a low dose and titrate slowly to INR of 2 to 3

D) Aspirin only

E) No anticoagulation is necessary

Question of the Week # 140

140) A 15 year old boy with history of Cystic Fibrosis presents to the Emergency room with complaints of severe right lower quadrant abdominal pain. He also gives a history of nausea and vomiting for the past 8 hours. On examination, his temperature is 102F and he has right lower quadrant tenderness at McBurney’s Point.  CT scan of the abdomen revealed calcified appendicolith within the dilated, fluid-filled appendix and infiltration of the surrounding retroperitoneal fat. The patient is scheduled for Appendicectomy. However, pre-operative labs reveal an abnormal result that would put the patient at an increased risk of bleeding from surgery. The patient is referred for medical clearance. Which of the following is most likely to be abnormal in this patient?

A)     Platelet count

B)      Prothrombin time

C)      Partial Thromboplastin Time

D)     Both Prothrombin time and Partial Thromboplastin time

E)      Bleeding time

%d bloggers like this: